Education And Debate

Lesson of the Week: Bilateral cataracts and glaucoma induced by long term use of steroid eye drops

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6946.43 (Published 02 July 1994) Cite this as: BMJ 1994;309:43
  1. J M Butcher,
  2. M Austin,
  3. J McGalliard,
  4. R Bourke
  1. Department of Ophthalmology, Royal Liverpool University Hospital Trust, Liverpool L7 8XP.
  • Accepted 13 December 1993

The adverse effects of topical steroid administration to the eye are well known and include glaucoma, cataract, exacerbation of corneal infection, and systemic effects secondary to systemic absorption.1,2 Previous reports have highlighted the potential reactivation or exacerbation of herpes simplex keratitis, together with an increased risk of other infections.3,4 We report a case of steroid induced glaucoma and cataracts (with irreversible visual loss) following prolonged unsupervised administration of topical steroid eyedrops.

Case report

A 47 year old woman presented to the accident and emergency department with a chronic history of irritable eyes, a right upper lid chalazion, and decreasing vision over three months. The ophthalmic history was of left amblyopia and an episode of acute anterior uveitis several years previously. This uveitis had been treated at St Paul's Eye Hospital with topical steroids for four weeks. The only relevant medical history was of hypothyroidism.

On examination her best corrected visual acuities were 6/36 in the …

View Full Text

Sign in

Log in through your institution

Subscribe